Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 199, NWS Bismarck, ND

July 26, 2011Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2011, 7:04 PM CDT for Williams County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2011, 7:04 PM CDT (00:04 UTC)
Expired
Jul 26, 2011, 7:32 PM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:43 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS53 KBIS 270004
SVRBIS
NDC105-270100-
/O.NEW.KBIS.SV.W.0199.110727T0004Z-110727T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF BLACKTAIL LAKE...OR 14 MILES NORTH OF WILLISTON...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRING BROOK...EPPING...WHEELOCK...RAY...WHITE TAIL BAY RECREATION
  AREA AND TIOGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4858 10292 4816 10284 4816 10343 4826 10381
      4853 10379
TIME...MOT...LOC 0005Z 275DEG 30KT 4835 10365
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
2 follow-up statements
527 
WWUS53 KBIS 270024
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT TUE JUL 26 2011

NDC105-270100-
/O.CON.KBIS.SV.W.0199.000000T0000Z-110727T0100Z/
WILLIAMS ND-
724 PM CDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
WILLIAMS COUNTY UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF EPPING...OR 19 MILES NORTHEAST OF WILLISTON...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  WHEELOCK...WHITE TAIL BAY RECREATION AREA...RAY AND TIOGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4858 10292 4816 10284 4816 10343 4826 10381
      4853 10379
TIME...MOT...LOC 0024Z 258DEG 31KT 4842 10340
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
776 
WWUS53 KBIS 270032 RRA
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT TUE JUL 26 2011

NDC105-270042-
/O.CAN.KBIS.SV.W.0199.000000T0000Z-110727T0100Z/
WILLIAMS ND-
732 PM CDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILLIAMS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4858 10292 4816 10284 4816 10343 4826 10381
      4853 10379
TIME...MOT...LOC 0032Z 258DEG 31KT 4843 10330

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:54 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 26, 6:54 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT TUE JUL 26 2011

.UPDATE...
UPDATED TEMPERATURE AND HUMIDITY TREND.

&&

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP OVER SOUTHEAST NORTH DAKOTA AS
WELL AS MOVING EAST OVER THE NORTHWEST PORTION OF THE STATE.
SEVERE THUNDERSTORM WATCH CONTINUES NORTHWEST AND TORNADO WATCH
CONTINUES SOUTH CENTRAL.

&&

.AVIATION...
THUNDERSTORM CONVECTION IS THE MAIN FOCUS IN THE TAFS FOR THE REST
OF THE AFTERNOON AND EVENING. CONVECTION BEGINNING TO FIRE IN THE
KJMS AREA AND HAVE UPDATED TO REFLECT THIS. THE MID LEVEL CAP IS
WEAKER HERE AND CONVECTION IS APPARENTLY SURFACE-BASED.

FARTHER NORTH AT KMOT MVFR AND IFR CLOUDS ARE IN THE VICINITY OF
MID-LEVEL BASED THUNDERSTORMS PRODUCING HEAVY RAIN WITH MVFR VSBYS
AT TIMES. KISN WILL LIKELY SEE TSTMS AFTER 00Z.

KBIS MAY SEE TSTMS BEFORE 00Z...BUT CHANCES CONTINUE INTO
THE EVENING. KDIK IS NOT IN AN IMMEDIATE THREAT...BUT CHANCES
INCREASE AFTER 00Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR
NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jul 26, 4:47 AM CDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT TUE JUL 26 2011

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-271000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
447 AM CDT TUE JUL 26 2011 /347 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK IS POSSIBLE ACROSS
CENTRAL NORTH DAKOTA TODAY. WHILE THUNDERSTORMS ARE LIKELY ACROSS
NORTH CENTRAL NORTH DAKOTA THIS MORNING...WITH A CHANCE ACROSS THE
REMAINING CENTRAL PORTIONS OF THE STATE...OF GREATER CONCERN IS
THIS AFTERNOON AND EVENING.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
CENTRAL NORTH DAKOTA...LIKELY TO FIRST INITIATE ACROSS THE FAR
SOUTH CENTRAL...AND THEN ACROSS THE REMAINING CENTRAL PORTIONS OF
THE STATE...WITH STORMS CONTINUING INTO THE EVENING. WHILE LARGE
HAIL...DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE ACROSS
MUCH OF CENTRAL NORTH DAKOTA...THE SOUTH CENTRAL AND JAMES RIVER
VALLEY ARE OF PARTICULAR CONCERN. ALL INDICATIONS POINT TO
A POTENTIALLY DANGEROUS SEVERE THUNDERSTORM SCENARIO IN THESE
AREAS...WITH LARGE HAIL GREATER THAN TWO INCHES IN
DIAMETER...DAMAGING WINDS IN EXCESS OF 75 MPH AND THE POSSIBILITY
OF LARGE AND LONG TRACK TORNADOES. THOSE ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY SHOULD PAY PARTICULAR
ATTENTION TO WEATHER UPDATES THROUGHOUT THE DAY AS A HEIGHTENED
RISK FOR SIGNIFICANT SEVERE WEATHER...ESPECIALLY TORNADOES...IS
EXPECTED THIS AFTERNOON AND EVENING.

HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING IS ALSO LIKELY
ACROSS MUCH OF CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR THUNDERSTORMS IS THURSDAY AND FRIDAY
NIGHT ACROSS CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-271000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
447 AM CDT TUE JUL 26 2011 /347 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTHWEST NORTH DAKOTA THIS
MORNING...WITH A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
ACROSS ALL OF WESTERN NORTH DAKOTA. A FEW OF THESE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS ACROSS THE FAR
NORTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR THUNDERSTORMS IS THURSDAY AND FRIDAY
NIGHT ACROSS WESTERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTHWEST
NORTH DAKOTA.

AYD

In the hours before

Special weather statement, Jul 26, 1:38 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
138 PM CDT TUE JUL 26 2011

NDZ023-025-261945-
FOSTER-WELLS-
138 PM CDT TUE JUL 26 2011

...SPECIAL WEATHER STATEMENT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WELLS COUNTY...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SYKESTON...           HAMBERG...            CATHAY...
  BREMEN...             CARRINGTON...         BARLOW...
  BORDULAC...           GRACE CITY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 26, 5:18 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HEAVY RAIN       3 NNW STANLEY           48.36N 102.42W
07/26/2011  M2.01 INCH       MOUNTRAIL          ND   CO-OP OBSERVER

            10 AM TO 5 PM

&&

HWETZEL
Special weather statement, Jul 26, 6:37 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT TUE JUL 26 2011

NDZ001-002-009-270030-
BURKE-DIVIDE-WILLIAMS-
637 PM CDT TUE JUL 26 2011

...SPECIAL WEATHER STATEMENT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF CROSBY TO 53 MILES SOUTHWEST OF CROSBY...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ZAHL...               BLACKTAIL LAKE...     APPAM...
  CROSBY...             ALAMO...              CORINTH...
  SPRING BROOK...       NOONAN...             WILDROSE...
  EPPING...             WHEELOCK...           RAY...
  MCGREGOR...           HAMLET...             LARSON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:06 PM CDTTornado WarningBISDickey24 min
Jul 26, 7:29 PM CDTSevere Thunderstorm WarningBISDickey31 min
Jul 26, 8:01 PM CDTSevere Thunderstorm WarningBISDickey17 min
Jul 27, 5:51 AM CDTDense Fog AdvisoryBISBottineau, Burleigh, Dickey, Emmons, Foster, Grant and 12 more4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.